Hail, El Paso
- When
- May 24, 8:16 AM MST to 8:21 AM MST
- Where
- El Paso County, 2.07 mi S of Truckton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.700, -104.180
Severe thunderstorms produced hail up to the size of quarters over southeast Colorado and a brief tornado east of Lamar (Prowers County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of quarters over southeast Colorado and a brief tornado east of Lamar (Prowers County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 3:54 AM MST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 454 AM MDT TUE MAY 24 2011 .SHORT TERM... (TODAY AND TONIGHT) THIS MORNING DEW POINTS ARE IN THE LOWER 50S OVR THE FAR SERN PLAINS...WITH LOWER TO MID 40S ALONG THE I25 CORRIDOR. STRATUS HAS DEVELOPED OVER MUCH OF THE SERN PLAINS. MAIN CONCERNS ARE CHANCES FOR SEVERE WEATHER. AN UPR TROF WL BE MOVING OR THE AREA TODAY WITH A LOW EXPECTED TO CLOSE OFF OVR EAST CENTRAL CO IN THE AFTERNOON...WHICH THEN HEADS EAST INTO CENTRAL KS BY LATE NIGHT. SHOULD SEE AT LEAST SCT PCPN SPREAD ACRS THE AREA TODAY. THIS AFTERNOON AS THE WINDS TURN MORE NWRLY ALONG AND NR THE ERN MTS...DRIER AIR AT THE SFC WL WORK ITS WAY EASTWARD ACRS THE PLAINS. EARLY IN THE AFTERNOON THE NAM IS FORECASTING CAPE VALUES OF ABOUT 500-800 J/KG OVR THE SERN PLAINS WITH LI/S OF -2 TO -4C AND 0-6 KM SHEAR VALUES OF 30 KTS ALONG THE I25 CORRIDOR AND 60 KTS OVER THE EASTERN BORDER COUNTIES. AFTER 21Z THE CAPE VALUES DECREASE AND BY 00Z SHEAR VALUES ARE ONLY AROUND 10 KTS. SO BEST CHANCES FOR SEVERE LOOKS TO BE BEFORE ABOUT 22Z...AND MOSTLY NEAR THE EASTERN BORDER. THE PRIMARY THREATS WOULD BE LARGE HAIL AND WIND GUSTS AROUND 60 MPH...BUT WITH THOSE KIND OF SHEAR VALUES AN ISOLD TORNADO IS NOT OUT OF THE QUESTION. BY LATE TONIGHT AS THE UPR LOW MOVES INTO CENTRAL KS...PCPN CHANCES WL DECREASE AND WL BECOME LIMITED TO AREAS MOSTLY NORTH AND EAST OF THE CWA...BUT COULD SEE SOME PCPN WRAP AROUND THE LOW INTO KIOWA...BENT AND PROWERS COUNTIES. .LONG TERM... (WEDNESDAY THROUGH MONDAY) ...GENERALLY WARM HOLIDAY WEEKEND WITH MODEST CHANCES FOR STORMS... .WEDNESDAY...THE STRONG CYCLONE OVER KANSAS WILL SLOWLY MOVE TO THE EAST DURING THE DAY. MAIN EFFECT ON THE CWA WILL BE GUSTY NORTH TO NORTHWEST WINDS ON THE PLAINS. WIND GUSTS MAY EXCEED 40 MPH WITH THE STRONGEST WINDS NEAR THE KANSAS BORDER. SOME MOISTURE MAY WRAP AROUND THE BACK SIDE OF THE LOW WITH THE BEST CHANCES FOR PRECIPITATION OVER THE NORTHEAST PORTION OF OUR CWA. FURTHER TO THE WEST AND SOUTH...WARMING ALOFT LIMIT PRECIPITATION CHANCES AND ONLY HAVE ISOLATED POPS. .THURSDAY AND FRIDAY...NEXT DISTURBANCE WILL PASS MOSTLY TO THE NORTH OF THE CWA THURSDAY AFTERNOON AND EVENING. WITH A WEAK SURFACE LOW DEVELOPING OVER SOUTHEAST COLORADO. ENOUGH LOW LEVEL MOISTURE MAY REMAIN OVER EL PASO AND TELLER COUNTIES FOR SOME ISOLATED AFTERNOON AND EVENING STORMS. ON FRIDAY...A WEAK SHORTWAVE RIDGE WILL MOVE OVER THE REGION FOR A GENERALLY DRY AND MILD DAY. .SATURDAY THROUGH MONDAY...TROUGH WILL MOVE ONSHORE SATURDAY INTO NORTHERN CALIFORNIA...THEN SLOWLY MOVE TO THE NORTHEAST DURING THE WEEKEND. ON SATURDAY...SOME OF THE MODELS SUGGEST LOW LEVEL MOISTURE WILL MOVE INTO NORTHEAST COLORADO AND A SHORTWAVE WILL MOVE ACROSS NORTHERN COLORADO. THE LOW LEVEL MOISTURE MAY REACH INTO PORTIONS OF THE SOUTHERN COLORADO. ADDED SOME ISOLATED AND SCATTERED POPS TO TELLER AND EL PASO COUNTIES FOR SATURDAY AFTERNOON AND EVENING...WITH SOME ISOLATED POPS FURTHER TO THE SOUTH. BY SUNDAY AFTERNOON...WARM SOUTHWEST FLOW WILL COVER THE ENTIRE CWA. MODELS SUGGEST ANOTHER WEAK DISTURBANCE MAY MOVE THROUGH THE REGION...AND MAINTAINED THE ISOLATED POPS OVER THE MOUNTAINS. ON MONDAY...A DRY LINE MAY DEVELOP OVER THE EASTERN PLAINS. ADDED SOME ISOLATED POPS TO THE EASTERN PLAINS FOR THE POSSIBILITY OF SOME CONVECTION NEAR THE DRY LINE. --PGW-- && .AVIATION... STRATUS HAS DEVELOPED OVR PORTIONS OF THE SERN PLAINS...WITH MVFR CIGS OVR MUCH OF EL PASO COUNTY AND PUEBLO COUNTY INCLUDING KPUB AND KCOS VCNTY. FORECAST SOUNDINGS INDICATE MVFR CONDITIONS CONTINUING UNTIL AROUND 16Z OR 17Z AT BOTH KCOS AND KPUB WITH CONDITIONS THEN BEING VFR. KALS WILL HAVE VFR CONDITIONS TODAY. SCT SHOWERS AND TSTMS SHOULD BE EXPECTED AT OR IN THE VCNTY OF ALL TAF SITES TODAY AND EARLY THIS EVENING...WHICH COULD OCCASIONALLY CAUSE MVFR CIGS AND VSBYS. OTRW VFR CONDITIONS ARE EXPECTED TONIGHT AT THE TAF SITES. && .HYDROLOGY... WARMING TREND OVER THE CENTRAL AND SOUTHWEST MOUNTAINS WILL COMMENCE THURSDAY AND CONTINUE INTO NEXT WEEK. COOLER TEMPERATURES ASSOCIATED WITH PASSING DISTURBANCES WILL GENERALLY STAY TO THE NORTH OF THE REGION...BUT PERIODS OF NEAR OR BELOW FREEZING TEMPERATURES WILL BE POSSIBLE OVER THE CENTRAL MOUNTAINS DURING THE WEEKEND. MODEL STILL INDICATING A PROLONGED PERIOD OF WARMER WEATHER NEXT WEEK WITH 700MB TEMPERATURES GEENRALLY 10C OR WARMER NEXT WEEK. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 637 AM MDT TUE MAY 24 2011 COZ058>089-093>099-251245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 637 AM MDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY WITH LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL BEING THE PRIMARY THREATS. THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS OVER THE FAR SOUTHEAST PLAINS WILL BECOME SEVERE...WITH THE BEST CHANCES BEING OVER KIOWA...PROWERS AND BACA COUNTIES THIS AFTERNOON. IF SEVERE STORMS DEVELOP...THE MAIN THREATS WOULD BE HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH...HOWEVER CONDITIONS WILL ALSO BE FAVORABLE FOR AN ISOLATED TORNADO. THIS EVENING ISOLATED TO SCATTERED THUNDERSTORMS STILL BE POSSIBLE BUT SHOULD BE DECREASING IN MOST AREAS. THE EXCEPTION COULD BE OVER KIOWA...BENT AND PROWERS COUNTIES WHERE THUNDERSTORMS MAY CONTINUE THROUGH THE NIGHT...POSSIBLY PRODUCING SOME HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MOST DAYS OVER THE MOUNTAINS. IN EL PASO AND TELLER COUNTIES...SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. ANY STORMS WHICH DEVELOP ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...AND WILL BE POSSIBLE THROUGH THE NIGHT OVER THE FAR SOUTHEAST PLAINS. 28/06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 831 AM MDT TUE MAY 24 2011 COZ084-085-241500- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 831 AM MDT TUE MAY 24 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... AT 829 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF TRUCKTON...OR 30 MILES NORTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... TRUCKTON. YODER. RUSH. RAMAH. ELLICOTT. CALHAN. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 27 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A landspout tornado occurred in a field and caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316278, 316279, 316280, 316281.